ASHA STI Message Board
It is currently Tue Sep 16, 2014 12:28 pm

All times are UTC - 5 hours


 

National Cervical Cancer Coalition


Forum locked This topic is locked, you cannot edit posts or make further replies.  [ 15 posts ] 
Author Message
PostPosted: Mon Apr 05, 2010 7:05 pm 

Joined: Fri Jun 05, 2009 7:37 pm
Posts: 144
I was wondering if it's ok to just switch from acyclovir to valtrex. a new dr gave me a prescription for valtrex. i don't have any side effects from acyclovir, but still tingle often, just no ob's. should valtrex work the same?

i'd also like to hear from people who have tried both.


Top
   
 
PostPosted: Tue Apr 06, 2010 7:02 am 

Joined: Mon Feb 05, 2007 11:47 am
Posts: 5443
Location: PA
valtrex is an acyclovir prodrug. greatly simplified, you swallow valtrex and your body converts it into acyclovir. Because of this unique delivery system, you get more active acyclovir in the body so you don't have to take it as often as you do acyclovir.

You can switch to valtrex, not an issue.

how often are you getting tingling? are you male or female?

I've used both, I am cheap so I use acyclovir most of the time. I take other medications 2x/day already so taking acyclovir 2x/day isn't an issue for me. the biggest benefit with valtrex is convenience.

betsy

_________________
ASHA Moderator


Top
   
 
PostPosted: Tue Apr 06, 2010 11:17 am 

Joined: Fri Jun 05, 2009 7:37 pm
Posts: 144
i get tingling at least once a month. i have it orally and genital. often it's in both places at once, sometimes one will start before the other. but once one location tingles the other seems to follow. i also get tingles on my fingers which lately seem weekly. honestly, it's getting too much to handle and it's been a year since diagnosis. i have hsv 1.


Top
   
 
PostPosted: Tue Apr 06, 2010 1:15 pm 

Joined: Mon Feb 05, 2007 11:47 am
Posts: 5443
Location: PA
your tingling being oral and genital as well as your fingers, makes it likely that it's something else going on. have you seen a neurologist at all?

betsy

_________________
ASHA Moderator


Top
   
 
PostPosted: Wed Apr 07, 2010 11:30 am 

Joined: Fri Jun 05, 2009 7:37 pm
Posts: 144
no, i haven't seen a neurologist. i don't have insurance right now. could the something else going on be stress? every time i stress i tingle for sure. i'm going through a divorce, loss of job, herpes...tough time. i try not to stress but it's inevitable.

i also get prodrome before the tingles. for the oral and/or fingers my shoulders/upper back start a weird tingling crawling sensation, then the the tingles start. for the fingers after the crawling sensation my arm starts to hurt, then my palm is sensitive, then my finger(s) tingle. and, for the genital my lower back or side will hurt a little before the tingles. sometimes the butt and sensitivity in the back of my thighs.

but, when i get insurance i'll find out what's going on. i'm still having weird white patches and red nicks and burning that come and go with the tongue.

wow. i'm a mess!


Top
   
 
PostPosted: Wed Apr 07, 2010 2:24 pm 

Joined: Mon Feb 05, 2007 11:47 am
Posts: 5443
Location: PA
no you aren't a mess....lol.


why not stop suppressive therapy for a month or two and see what happens?

betsy

_________________
ASHA Moderator


Top
   
 
PostPosted: Wed Apr 07, 2010 2:32 pm 

Joined: Fri Jun 05, 2009 7:37 pm
Posts: 144
ya, i thought about that. yesterday i forgot to take my meds in the morning, at about 3 PM i was reminded by some lovely butt tingles. so, as soon as i stop the tingles come. i took the meds and the tingles stopped after a few hours. i guess i'm scared to stop completely for fear of breaking out in three locations.

thanks for not thinking i'm a mess. i'm usually a hard working, money making, healthy individual.


Top
   
 
PostPosted: Wed Apr 07, 2010 5:04 pm 

Joined: Mon Feb 05, 2007 11:47 am
Posts: 5443
Location: PA
typically hsv1 genitally doesn't reoccur very often. why not stop suppressive therapy just in case you are one of the few who have neuralgia's from it? it'll also give you something to compare symptoms to - months while on it, months when off it.

betsy

_________________
ASHA Moderator


Top
   
 
PostPosted: Thu Apr 08, 2010 5:07 pm 

Joined: Fri Jun 05, 2009 7:37 pm
Posts: 144
interesting. i didn't know that a side effect of acyclovir could be neuralgia. thanks for the info. i always thought my neuralgia was due to herpes :twisted:

i'll give it a try once my life calms down a little. i am one of the those people who will always get the one in a million side effect. hey, i got h from 10 minutes of oral sex, once. one in a million chance.

i'll keep you posted.


Top
   
 
PostPosted: Mon Apr 19, 2010 2:11 pm 

Joined: Fri Jun 05, 2009 7:37 pm
Posts: 144
betsy,

can you post a little more info about the possibility of neuralgia from ST? I've googled it and can't seem to find anything. I'd like to be able to take the info to planned parenthood.

Thanks!


Top
   
 
PostPosted: Mon Apr 19, 2010 5:34 pm 

Joined: Mon Feb 05, 2007 11:47 am
Posts: 5443
Location: PA
you won't find anything on it in the literature. anecdotal evidence from posters over the years is where the info comes from.


as I said before, this isn't just a herpes issue going on. continue your work up to try to get to the bottom of things.

_________________
ASHA Moderator


Top
   
 
PostPosted: Mon Apr 19, 2010 5:38 pm 

Joined: Fri Jun 05, 2009 7:37 pm
Posts: 144
thanks betsy! that makes sense. first hand experience...you have a ton of that. thanks again for all your help.


Top
   
 
PostPosted: Sat Nov 20, 2010 12:23 pm 

Joined: Fri Jun 05, 2009 7:37 pm
Posts: 144
Hi Betsy,

I'm getting ready to see a dr finally and I wanted to make sure I am clear on all the info. I posted my side effects on an acyclovir website and they said that they could be caused by the herpes? that herpes can cause peripheral neuropathy? you had said that the acyclovir could cause peripheral neuropathy? want to make sure i have my facts straight. And, of course, when i google both "peripheral neuropathy and herpes" and "peripheral neuropahty and acyclovir" i get contradicting information. seems that it can be caused by both?

Here is my post: "tingles in the extremities"
http://www.askdocweb.com/acyclovir39.html

And, the wikipedia lists herpes as a cause of peripheral neuropathy as well:
http://en.wikipedia.org/wiki/Peripheral_neuropathy

Thanks again!


Top
   
 
PostPosted: Sat Nov 20, 2010 7:27 pm 

Joined: Mon Feb 05, 2007 11:47 am
Posts: 5443
Location: PA
At this point I recommend paying the $15 fee to ask Terri Warren on medhelp about your situation. http://www.medhelp.org/forums/Herpes/show/339 is the link to her forum there. She is affiliated with asha and is involved with herpes research and acyclovir research.

herpes doesn't cause peripheral neuropathy.

betsy

_________________
ASHA Moderator


Top
   
 
PostPosted: Wed Apr 27, 2011 4:24 pm 

Joined: Mon Feb 05, 2007 11:47 am
Posts: 5443
Location: PA
valtrex has been available as a generic for 1 1/2 years now.

betsy

_________________
ASHA Moderator


Top
   
 
Display posts from previous:  Sort by  
Forum locked This topic is locked, you cannot edit posts or make further replies.  [ 15 posts ] 

All times are UTC - 5 hours


Who is online

Users browsing this forum: Yahoo [Bot] and 2 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
cron
Powered by phpBB® Forum Software © phpBB Group